CityHealth has just launched the RapidReturn Kit – a 2...Read More
Drug overdoses are a leading cause of accidental death in the United States. The best way to avoid these preventable deaths is to be aware of the most common overdose signs and to react quickly.
To learn how to recognize an OD and what to do if you expect someone has overdosed, read on. Your fast response could save a life.
Both legal prescription medications and illegal drugs can lead to an overdose. The majority of these substances fall into three categories: stimulants or “uppers,” narcotics or “downers,” and alcohol. The symptoms of overdose can vary depending on the substances taken.
Here are some of the most common overdose signs to watch out for in each category.
Stimulants like ADHD medications, cocaine, and methamphetamines (meth) make your body run on overdrive. They increase heart rate, give you more energy, and elicit feelings of power or euphoria.
Here are a few signs that someone on stimulants might exhibit:
Some illicit stimulants like methamphetamine may also cause violent behavior, an increase in physical strength, and increased resistance to pain.
Of the nearly 70,000 people who died from a drug overdose in 2018, 70% used opioid narcotics. These drugs include prescription painkillers, heroin, oxycodone, codeine, and fentanyl.
Opioids slow the body down, leading to symptoms like:
If you have Naloxone or Narcan on hand, you can administer it to reverse the effects of an opioid. While this may save a life, it doesn’t replace medical treatment. You’ll still need to seek medical help immediately after the person wakes up.
Alcohol overdoses are common after a night of binge drinking or partying. The signs of an overdose include:
Because alcohol decreases your coordination and decision-making abilities, an overdose also puts you at risk of injuries such as falls.
Sometimes an overdose occurs when people mix a cocktail of drugs and alcohol or when they take other types of drugs, such as hallucinogens. Their symptoms might not fall neatly into one of the above categories, so watch out for these signs as well:
If you aren’t sure what drugs someone has taken, do a quick scan of the area to see if there are any empty pill bottles, baggies, or other identifying drug paraphernalia. If the victim is still conscious, ask them what they took. If they have been doing drugs with others, ask what drugs they’ve been doing. Knowing what kind of overdose you’re dealing with can give you and the first responders a better chance of helping.
If you notice someone exhibiting any of the above overdose signs, you’ll need to take action immediately.
First, check to make sure the scene is safe before approaching them. Avoid any hazards like open needles or syringes.
Call 911 immediately and speak to an emergency dispatcher. They’ll ask you questions about your location, whether you know what kind of substance the person used, and give you instructions on how to care for them.
For someone who is alert but confused, try to remove any dangerous items from their immediate area. Keep them alert and talking to you, but don’t give them anything to eat or drink. Avoid letting them use any more of the substance before help arrives.
If the victim becomes violent or is behaving erratically, remove yourself from the immediate area and don’t let them get between you and the exit. Your safety is critical.
If the person is unconscious and unresponsive, check for breathing and a pulse. If necessary, perform CPR or chest compressions. Otherwise, lay the person on the ground and turn them on their side to prevent choking.
When taking someone to a hospital or sending them in an ambulance, bring their ID and health insurance information along if possible.
Many people are afraid to call an ambulance when someone overdoses, especially if they were taking illegal drugs. Don’t let that stop you from saving a life. Emergency responders care more about saving a life than pressing drug charges.
Most overdoses are accidental. An intentional drug overdose is a heartbreaking situation to face.
From a medical perspective, handle an intentional overdose the same way you would an accidental one and call 911 immediately. Inform the emergency response team if you believe the overdose was an attempted suicide. This will help them better prepare resources at the hospital.
Once the initial medical emergency is over, it’s vital to provide a healthy support system for long-term recovery. This might include psychiatric care, a stay in a rehab facility, or the rallying of friends and family. Acting with privacy, care, and compassion is essential in the healing process.
Being aware of the most common drug overdose signs could be the difference between life and death. Overdoses require immediate medical treatment, but if the victim can get the help they need, the chances for recovery are high.
If you need urgent, non-emergency medical care in San Leandro or Oakland, CityHealth Urgent Care can help. We’re the urgent care experts and are open every day from 9 am – 5 pm. You can book an appointment online, or schedule a virtual visit to see a doctor from the comfort of your home.